Alert archive / Nebraska / Special Weather Statements in 2012

Special Weather Statement, NWS Omaha, NE

August 8, 2012Butler County, Nebraska

NWS Omaha, NE issued this special weather statement at Aug 8, 2012, 7:45 PM CDT for Butler County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 7:45 PM CDT (00:45 UTC)
Expired
Aug 8, 2012, 8:15 PM CDT
In force
30 min
Issued by
NWS Omaha, NE

County Butler County, NE

The radar

The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WWUS83 KOAX 090046
SPSOAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
745 PM CDT WED AUG 8 2012

NEZ050-090115-
BUTLER NE-
745 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY UNTIL 815 PM CDT...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BELLWOOD...OR 10 MILES
SOUTHEAST OF COLUMBUS...MOVING SOUTH AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAVID CITY...BELLWOOD...BRAINARD...ULYSSES...DWIGHT...OCTAVIA AND
GARRISON.

LAT...LON 4139 9720 4138 9714 4139 9709 4141 9706
      4141 9703 4110 9690 4109 9691 4104 9720
      4104 9721 4136 9733
TIME...MOT...LOC 0043Z 338DEG 31KT 4134 9719 

$$

DEWALD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:41 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 8, 6:41 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
641 PM CDT WED AUG 8 2012

.AVIATION...00Z TAFS FOR KOFK...KOMA AND KLNK.

KOFK AND KOMA WILL SEE THUNDERSTORMS FOR THE FIRST HOUR OF THE TAF
PERIOD WITH VARIABLE GUSTY WINDS AND POSSIBLY HAIL.
OTHERWISE...VFR CONDITIONS WILL FOLLOW WITH NORTH WINDS AS
BOUNDARY PUSHES SOUTHEAST. MODELS CONTINUE TO INDICATE AN AREA OF
STRATUS EXPANDING SOUTH ACROSS SOUTHERN MINNESOTA...OVER WESTERN
IOWA AND COULD IMPACT KOMA EARLY IN THE MORNING. WILL CONTINUE THE
TEMPO GROUP FOR THESE POTENTIAL MVFR CONDITIONS DURING THE MORNING
HOURS.

KERN

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT WED AUG 8 2012/

DISCUSSION...

THUNDERSTORM POTENTIAL THIS EVENING IS THE MAIN CONCERN IN THE VERY
SHORT TERM. TEMPERATURES WILL BE THE PRIMARY CHALLENGE FROM LATER
TONIGHT THROUGH FRIDAY...THEN WILL HAVE TO ADDRESS THUNDERSTORM
CHANCES AGAIN BY SATURDAY.

UPPER AIR CHARTS FROM 12Z SHOWED A 70 KNOT JET MAX AT 300 MB
PUNCHING SOUTHEAST FROM WESTERN SOUTH DAKOTA. AT 500 MB...A FAIRLY
IMPRESSIVE SHORTWAVE TROUGH WAS OVER THE NORTHERN PLAINS IN THE
NORTHWEST FLOW. THERE WAS A 12 HOUR 500 MB HEIGHT FALL OF 50
METERS NOTED AT KABR. 700 MB TEMPERATURES WERE FAVORABLE...NEAR
9 DEGREES C IN OUR AREA.

EARLY THIS AFTERNOON...SURFACE ANALYSIS SHOWED A COUPLE OF LOW
PRESSURE CENTERS OVER WESTERN IOWA AND EASTERN NEBRASKA. COOLER AIR
WAS ACROSS THE DAKOTAS AND WILL CONTINUE TO PUSH SOUTHWARD TONIGHT.
WILL HOLD ONTO SOME 20-30 PERCENT POPS FOR THIS EVENING...THEN DRY
CONDITIONS EXPECTED OVERNIGHT. SOME LOW CLOUDS WERE NOTED IN THE
NORTHERN PLAINS AND MODELS SHOW INCREASING LOW LEVEL MOISTURE (925-
850 MB) FOR LATER TONIGHT AND THURSDAY MORNING. OTHERWISE...A RIDGE
OF HIGH PRESSURE AT THE SURFACE WILL BUILD IN FROM THE DAKOTAS AND
MINNESOTA THROUGH THURSDAY. THAT RIDGE STARTS TO MOVE OFF TO THE
EAST BY FRIDAY NIGHT...AND RETURN FLOW DEVELOPS. LATEST NAM12
SHOWED DECENT 850-700 MB THETA E ADVECTION SETTING UP IN THE FAR
WESTERN AND NORTHERN FRINGES OF THE FORECAST AREA BY 12Z SATURDAY.
SO...WILL SPREAD SOME SMALL POPS EASTWARD SATURDAY EVEN THOUGH
GENERAL MODEL CONSENSUS WOULD KEEP HEAVIEST QPF TO OUR NORTH. ALSO
LINGERED LOW POPS INTO SATURDAY NIGHT.

OTHERWISE...LATEST LONGER RANGE MODELS SHOWED OUR AREA GENERALLY IN
NORTHWEST FLOW AT 500 MB FROM SUNDAY INTO MONDAY. MODEL SOLUTIONS
BEGIN TO DIVERGE A LITTLE EARLY NEXT WEEK WITH THE CANADIAN MODEL A
BIT STRONGER WITH THE TROUGH OVER THE PACIFIC NORTHWEST. TIMING OF
ANY SHORTWAVES IN THE FLOW WILL BECOME DIFFICULT BY MID WEEK SO
CONFIDENCE ON PRECIPITATION DROPS TO AROUND OR BELOW NORMAL BY DAY 7.

HIGHS SHOULD BE MOSTLY IN THE 80S FRIDAY AND SATURDAY...THEN MID
80S TO AROUND 90 MOST LOCATIONS BY SUNDAY.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 8, 5:26 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
526 PM CDT WED AUG 8 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090600-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
526 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THE EVENING.
SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN MAY ALSO OCCUR...BUT THIS WILL BE SPOTTY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY INTO SATURDAY
NIGHT...THEN AGAIN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING. SPOTTERS SHOULD PASS
ALONG ANY REPORTS OF SEVERE WEATHER THAT THEY MAY EXPERIENCE.

MILLER

In the hours before

Local storm report, Aug 8, 7:07 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     OMAHA                   41.26N 96.01W
08/08/2012  M64 MPH          DOUGLAS            NE   ASOS

            AT EPPLEY AIRFIELD. 56 KNOT GUST - 64 MPH

&&

MILLER
Special weather statement, Aug 8, 7:15 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
715 PM CDT WED AUG 8 2012

IAZ069-090045-
POTTAWATTAMIE IA-
715 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE
COUNTY UNTIL 745 PM CDT...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR COUNCIL BLUFFS...OR 11 MILES
EAST OF OMAHA...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKLAND...TREYNOR...CARSON...MACEDONIA...CRESCENT AND MCCLELLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.

LAT...LON 4116 9542 4119 9585 4137 9586 4140 9538
TIME...MOT...LOC 0011Z 276DEG 21KT 4127 9580

DEWALD
Local storm report, Aug 8, 7:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
720 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     SHENANDOAH              40.76N 95.37W
08/08/2012                   PAGE               IA   LAW ENFORCEMENT

            TREE DAMAGE AND POWER LINES DOWN IN TOWN.

&&

MILLER
Local storm report, Aug 8, 7:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
721 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     FARRAGUT                40.72N 95.48W
08/08/2012  E65 MPH          FREMONT            IA   TRAINED SPOTTER

            TREE LIMBS DOWN. PENNY SIZE HAIL AS WELL.

&&

BKERN
Local storm report, Aug 8, 7:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
740 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     2 NNE BLANCHARD         40.61N 95.21W
08/08/2012  E70 MPH          PAGE               IA   PUBLIC

            6 INCH TREE LIMB DOWN. DIME SIZE HAIL AS WELL.

&&

BKERN
Special weather statement, Aug 8, 7:45 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
745 PM CDT WED AUG 8 2012

NEZ050-090115-
BUTLER NE-
745 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY UNTIL 815 PM CDT...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BELLWOOD...OR 10 MILES
SOUTHEAST OF COLUMBUS...MOVING SOUTH AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAVID CITY...BELLWOOD...BRAINARD...ULYSSES...DWIGHT...OCTAVIA AND
GARRISON.

LAT...LON 4139 9720 4138 9714 4139 9709 4141 9706
      4141 9703 4110 9690 4109 9691 4104 9720
      4104 9721 4136 9733
TIME...MOT...LOC 0043Z 338DEG 31KT 4134 9719

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:15 PM CDTSpecial Weather StatementOAXPottawattamie30 min
Aug 8, 7:20 PM CDTSevere Thunderstorm WarningOAXPage40 min

Nearby

Special Weather Statements in Nebraska, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.